Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

HIV Drug ResistanceHIV Drug Resistance
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Atripla side effects - sore esophagus
Nov 12, 2006

Was switched to Atripla 3 weeks ago from Combivir and Kaletra combination. I started having trouble swallowing (not in throat but in the esophagus when food was going down - especially spicy and really cold or hot food) - a few days later a rash appeared on my hands, then arms, knee caps, and feet. As I was planning on going away overseas, I saw my doctor who put me on a drug holiday and gave me Prevacid for the sore esophagus. He stated I should be ok to travel. After a few days, the rash went away (almost all of the way) - but after 3 days of being off of the Atripla and taking prevacid, swallowing is still somewhat painful. In order to avoid pain, I eat bland foods and drink lots and lots of water; when food has salt or any spice, I cannot tolerate swallowing. When I sleep, I wake up with a pain as if acid is irritating my esophagus still. Do I just need to wait it out until I come back and hope things get better - it seems like I can eat better than 3 days ago, but wish progress would come faster. Is prevacid helping-is there something over the counter that I may get that will help. Returning back in 4 days, but would like to enjoy vacation a bit more. One good side effect of this whole mess is that over the past 3 months I gained a few pounds - looks like I will be able to take off some weight this week.

Response from Dr. Sherer

I am reluctant to discuss specific issues of adverse reactions, which are an excellent example of a topic that requires the attention of your doctor, who knows your history best, and who will follow up with decisions and changes to your regimen.

I am willing to make some observations, and ask you to share them with your physician.

The Atripla tablet is large, and larger than your previous regimen. While the side effect you describe was not common in clinical trials, it is an important one, and you and your doctor will have to assess whether you can find a strategy for tolerating this pill, or switch to an alternative such as EFV + TVD (2 pills once daily), return to your previous regimen, or a 3d alternative.

3-5% of people started on a regimen containing EFV (efavirenz) get a rash, and the majority are mild and self limited, as you describe. You are still a candidate for EFV in future, if you and your doctor choose to resume a regimen that contains EFV.

A 'chemical esophagitis' associated with diffulty with swallowing a large tablet, as in your situation, might be expected to take several days to improve gradually. You and your doctor will need to assess whether, if the pain persists, you should see an endoscopist and have the lining of your esophagus examined by an upper endoscopy.

Prevacid may be helping by reducing the acidity of the stomach contents, which would reduce or eliminate the kind of pain and indigestion that is associated with reflux of stomach contents up into the esophagus.

I would keep your plans to return in 4 days and promptly return to your doctor to decide how best to proceed, rather than delaying.

Finally, treatment interruptions have been studied, and, for the most part, have not been found to be useful, and, in many cases, have been associated with poorer outcomes, such as more rapidly falling CD4 cell counts, new clinical events (opportunistic infections), and drug resistance. I would discuss the risks and benefits of treatment interruptions with your doctor, so that you know what they entail.

For people taking EFV, as you were when you started your treatment interruption, the current HHS guidelines suggest that the EFV should be stopped first, and then the NRTIs stopped after one week. Another alternative is to add a PI when the EFV is stopped, and then stop the PI and NRTIs together after one week. These recommendations were made after the observation that EFV and NVP drug levels may persist for one week or more after the drug is stopped, and the observation that structured treatment interruptions may lead to drug resistance over time.

Again, I encourage you to talk about all of these issues with your doctor.


Previous
Taking meds on time
Next
switching Kaletra from once to twice daily

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement